Jason Luke, MD, FACP, is an assistant professor of medicine at the University of Chicago. Dr. Luke has received advanced training in oncology drug development as a visiting physician at the National Cancer Institute (NCI) and has served on the melanoma science and education program committees for the American Society of Clinical Oncology (ASCO). Dr. Luke has received several awards for his research, including a Young Investigator Award from the Conquer Cancer Foundation of ASCO and the ASCO Merit Award. His research has been supported by ASCO, the NCI and the National Comprehensive Cancer Network.
» RASH FROM YERVOY
I have a bad rash from the Yervoy I am on and the doctor is suggesting steroids. I thought steroids diminished the immunotherapy effect of Yervoy? Should I take steroids?
Dr. Luke: “After almost of decade of treating the side effects from ipilimumab (Yervoy) in clinical trials and standard medical practice, large data sets have shown that giving steroids to treat immune-related adverse events (immune side effects) does not have a negative impact on the benefit of ipilimumab treatment. It appears that the immune system “remembers” how to fight the cancer even after the bad immune effects go away. Perhaps more importantly however it is also very clear now that these immune side effects get worse over time if they are not treated appropriately with immunosuppression (most often with steroids). If a serious or persistent immune-related adverse event does take place it is highly recommended to start an aggressive steroid treatment and taper in a timely fashion under the care of your health care team.”
a. Immune-Related Adverse Events, Need for Systemic Immunosuppression, and Effects on Survival and Time to Treatment Failure in Patients With Melanoma Treated With Ipilimumab at Memorial Sloan Kettering Cancer Center. Horvat TZ, Adel NG, Dang TO, Momtaz P, Postow MA, Callahan MK, Carvajal RD, Dickson MA, D’Angelo SP, Woo KM, Panageas KS, Wolchok JD, Chapman PB. J Clin Oncol. 2015 Oct 1;33(28):3193-8
» FEVER ON TAFLINAR/MEK COMBO
I am having high fevers off and on with the taflinar/mek combo and wondered if I can head them off by taking Tylenol or advil ahead of them? Are baths helpful to lower the temperature of my skin?
Dr. Luke: “A fever syndrome (or pyrexia) is very common with the combination of dabrafenib and trametinib (Taflinar and Mekinist). The essential elements for management of this are awareness, early detection, treatment interruption and anti-pyretic (or fever reducing) medicines as needed. Generally it is recommended that if symptoms that could be consistent with the development of a fever syndrome become clear (elevated temperature but additionally fatigue, joint aches or other) it is recommended to stop taking the medicine and immediately start taking a medicine like acetaminophen or ibuprofen (or other NSAID). Usually after a treatment break, the fever will go away and when the drugs are restarted it does not come back. In a smaller number of patients the fevers do come back and if after multiple drug dosing breaks this is not resolved, sometimes chronic use of prophylactic anti-fever medicines are needed such as those above or in some cases low dose steroids. Baths could be a part of symptom management if they make you feel better but will not help address the underlying cause of the problem. Any side effect management plan should be discussed with the treating health care team before and during the event.”
a. Characteristics of pyrexia in BRAFV600E/K metastatic melanoma patients treated with combined dabrafenib and trametinib in a phase I/II clinical trial. Menzies AM, Ashworth MT, Swann S, Kefford RF, Flaherty K, Weber J, Infante JR, Kim KB, Gonzalez R, Hamid O, Schuchter L, Cebon J, Sosman JA, Little S, Sun P, Aktan G, Ouellet D, Jin F, Long GV, Daud A. Ann Oncol. 2015 Feb;26(2):415-21
b. Features and management of pyrexia with combined dabrafenib and trametinib in metastatic melanoma. Lee CI, Menzies AM, Haydu LE, Azer M, Clements A, Kefford RF, Long GV. Melanoma Res. 2014 Oct;24(5):468-74
» STEROIDS & OPDIVO
I am on steroids for an autoimmune disease (Lupus) and the doctor doesn’t want me to try Opdivo for my melanoma. Is it worse to be on Yervoy? Will it not work if I am steroids?
Dr. Luke: “Because of the way that immune-checkpoint blocking drugs like ipilimumab (Yervoy) as well as nivolumab (Opdivo) or pembrolizumab (Keytruda) work, there is concern that these agents could worsen the clinical status of patients with serious autoimmune diseases like lupus, rheumatoid arthritis, inflammatory bowel disease, multiple sclerosis, primary biliary cirrhosis and others. Most physicians believe that using anti-Programmed Death 1 (PD1) antibodies (nivolumab and pembrolizumab) is safer in these situations than ipilimumab however this has not been studied well. There have been research reports of patients with autoimmune disease being safely treated with ipilimumab doing well, though it is hard to judge how “bad” their autoimmune disease was to start with. Additionally, even though anti-PD1 antibodies seem to be safer, there have been rare high profile events of patients with immune diseases having very serious problems after taking them. Therefore, the discussion about which drug to take should be made after careful consideration and discussion with your health care team. Since immunotherapies rely on an active immune system to have their effect, they are not given while patients are on active immunosuppressive treatment (such as high dose steroids, methotrexate or disease-modifying antirheumatic drugs such as infiliximab). Clinical trials of patients who were taking steroids while getting ipilimumab showed that the treatment did not work well.”
a. Ipilimumab Therapy in Patients With Advanced Melanoma and Preexisting Autoimmune Disorders. Johnson DB, Sullivan RJ, Ott PA, Carlino MS, Khushalani NI, Ye F, Guminski A, Puzanov I, Lawrence DP, Buchbinder EI, Mudigonda T, Spencer K, Bender C, Lee J, Kaufman HL, Menzies AM, Hassel JC, Mehnert JM, Sosman JA, Long GV, Clark JI. JAMA Oncol. 2016 Feb 1;2(2):234-40.
b. Tumor Regression and Allograft Rejection after Administration of Anti–PD-1. Lipson EJ, Bagnasco SM, Moore J, Jang S, Patel MJ, Zachary AA, Pardoll DM, Taube J, Drake CG. N Engl J Med 2016; 374:896-898
c. Ipilimumab in patients with melanoma and brain metastases: an open-label, phase 2 trial. Margolin K, Ernstoff MS, Hamid O, Lawrence D, McDermott D, Puzanov I, Wolchok JD, Clark JI, Sznol M, Logan TF, Richards J, Michener T, Balogh A, Heller KN, Hodi FS. Lancet Oncol. 2012 May;13(5):459-65
»ALTERNATIVES TO STEROIDS
It seems like steroids are given for every side effect on immunotherapy, from rash to joint pain. I can’t stand how the steroids make me feel: angry and just awful. Are there any alternative side effect management drugs?
Dr. Luke: “Despite a wide spectrum of annoying and sometimes difficult side effects of their own, corticosteroids such as prednisone, dexamethasone and methylprednisolone are the backbone of management for immune-related side effects from immunotherapy because they work quickly and can be tapered over relatively short periods of time. While other drugs are available to induce immunosuppression, their effects on the immune system are more extreme and put the patient at increased risk of infections and long-term problems. Additionally, they can sometimes take longer to have an effect and can be more difficult to stop. Therefore, steroids remain the most useful drug to manage immune side effects. A very important part of treatment with steroids however is management of those side effects. For example, patients who are on steroids for long periods of time should be started on prophylactic low dose antibiotics, gastrointestinal acid reducing medicine and can be considered for other medications such as anti-anxiety or anti-insomnia drugs to help manage those side effects. It’s important to communicate your symptoms to your health care team so that they can maximize your safety in terms of immune side effects but at the same time reduce and remove the steroids from your treatment in as rapid a fashion as can be accomplished.”
a. Management of immune-related adverse events and kinetics of response with ipilimumab. Weber JS, Kähler KC, Hauschild A. J Clin Oncol. 2012 Jul 20;30(21):2691-7
b. Toxicities of Immunotherapy for the Practitioner. Weber JS1, Yang JC, Atkins MB, Disis ML. J Clin Oncol. 2015 Jun 20;33(18):2092-9
Do you have a question you would like to have considered for the next column? Email email@example.com.